A 65-year-old Tasmanian woman is among nine new probable cases of the rare blood clotting disorder linked to the AstraZeneca vaccine.
In its latest COVID-19 vaccine weekly safety report, released Thursday for the week of June 11-17, the Therapeutic Goods Administration identified three new confirmed cases of thrombosis with thrombocytopaenia syndrome - also known at TTS.
They include two women from Victoria, aged 55 and 65, and a 53-year-old woman from NSW.
There were also nine new cases of probable TTS likely linked to the AstraZeneca vaccine.
They included the 65-year-old Tasmanian woman, a 54-year-old Northern Territory man, two men and a woman from Victoria aged 50, 56 and 69 respectively, a 58-year-old South Australian woman, two men aged 59 and 80 from Queensland, and a 67-year-old NSW woman.
It takes the total number of Australian reports assessed as TTS following the AstraZeneca vaccine to 37 confirmed cases and 23 probable cases.
Last month a 70-year-old Tasmanian man was hospitalised with TTS, after reporting symptoms seven days after receiving the vaccine.
Most cases of TTS have occurred in people aged over 50 years because the AstraZeneca vaccine has been used almost exclusively in this age group since April.
"Cases have most often occurred about two weeks after vaccination, although the time to onset (or diagnosis) has ranged from two days to 52 day," the TGA report reads.
"There have only been a limited number of second doses of AstraZeneca vaccine administered so far in Australia.
"Data from the UK indicates that TTS is much less common after second doses, with an overall incidence of 1.5 cases per million doses."
The latest TGA report comes ahead of an expected recommendation from the government's vaccine advisory body that the AstraZeneca vaccine should only be given to those aged 60 and older.
State and territory health ministers are expected to hold an urgent meeting on Thursday to consider the next steps in the COVID-19 vaccine rollout, based on the advice from the Australian Technical Advisory Group on Immunisation.
Anyone who has been vaccinated should seek immediate medical attention if they develop any of the following symptoms after vaccination:
- severe or persistent headache or blurred vision
- shortness of breath, chest pain, leg swelling or persistent abdominal pain
- unusual skin bruising and/or pinpoint round spots beyond the site of vaccination.
The most common time period for onset of TTS symptoms is between four and 30 days after vaccination.
Our journalists work hard to provide local, up-to-date news to the community. This is how you can continue to access our trusted content: